Case report

management of differential diagnosis and treatment of severe anaphylaxis in the setting of spinal anesthesia

Brian Osman, Joni Maga, Sebastian M. Baquero

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

The purpose of this case report is to educate fellow anesthesiologists of a complicated differential diagnosis for sudden cardiovascular collapse after spinal anesthesia. We report a case where anaphylaxis occurred while under spinal anesthesia and resulted in difficult resuscitation. A 58-year-old woman undergoing bilateral knee replacements under spinal anesthesia experienced sudden seizure and cardiovascular collapse from acute anaphylactic shock while administering a cephalosporin. Local anesthetic toxicity, high spinal, and anaphylaxis were considered due to overlapping of symptoms. Successful resuscitation required prolonged advanced cardiac life support with substantially larger doses of epinephrine. Anaphylactic shock under spinal anesthesia is an acute and life-threatening complication, worsened by the spinal-induced sympathectomy, and aggressive resuscitation is warranted. Despite the presence of overlapping symptoms of differential diagnoses, rapid identification of the cause of cardiovascular collapse is crucial given that resuscitation treatment modalities may conflict. Timing of antibiotic administration should be adjusted for spinal anesthesia cases to allow time to detect possible anaphylaxis.

Original languageEnglish (US)
Pages (from-to)145-149
Number of pages5
JournalJournal of Clinical Anesthesia
Volume35
DOIs
StatePublished - Dec 1 2016

Fingerprint

Spinal Anesthesia
Case Management
Anaphylaxis
Differential Diagnosis
Resuscitation
Advanced Cardiac Life Support
Therapeutics
Sympathectomy
Cephalosporins
Local Anesthetics
Epinephrine
Knee
Seizures
Anti-Bacterial Agents

Keywords

  • Advanced cardiac life support
  • Anaphylactic shock
  • Cardiovascular collapse
  • Enhanced recovery after surgery
  • Local anesthetic systemic toxicity
  • Spinal anesthesia

ASJC Scopus subject areas

  • Medicine(all)
  • Anesthesiology and Pain Medicine

Cite this

@article{7df4bcb325b44c1e8a275c53744883cd,
title = "Case report: management of differential diagnosis and treatment of severe anaphylaxis in the setting of spinal anesthesia",
abstract = "The purpose of this case report is to educate fellow anesthesiologists of a complicated differential diagnosis for sudden cardiovascular collapse after spinal anesthesia. We report a case where anaphylaxis occurred while under spinal anesthesia and resulted in difficult resuscitation. A 58-year-old woman undergoing bilateral knee replacements under spinal anesthesia experienced sudden seizure and cardiovascular collapse from acute anaphylactic shock while administering a cephalosporin. Local anesthetic toxicity, high spinal, and anaphylaxis were considered due to overlapping of symptoms. Successful resuscitation required prolonged advanced cardiac life support with substantially larger doses of epinephrine. Anaphylactic shock under spinal anesthesia is an acute and life-threatening complication, worsened by the spinal-induced sympathectomy, and aggressive resuscitation is warranted. Despite the presence of overlapping symptoms of differential diagnoses, rapid identification of the cause of cardiovascular collapse is crucial given that resuscitation treatment modalities may conflict. Timing of antibiotic administration should be adjusted for spinal anesthesia cases to allow time to detect possible anaphylaxis.",
keywords = "Advanced cardiac life support, Anaphylactic shock, Cardiovascular collapse, Enhanced recovery after surgery, Local anesthetic systemic toxicity, Spinal anesthesia",
author = "Brian Osman and Joni Maga and Baquero, {Sebastian M.}",
year = "2016",
month = "12",
day = "1",
doi = "10.1016/j.jclinane.2016.07.009",
language = "English (US)",
volume = "35",
pages = "145--149",
journal = "Journal of Clinical Anesthesia",
issn = "0952-8180",
publisher = "Elsevier Inc.",

}

TY - JOUR

T1 - Case report

T2 - management of differential diagnosis and treatment of severe anaphylaxis in the setting of spinal anesthesia

AU - Osman, Brian

AU - Maga, Joni

AU - Baquero, Sebastian M.

PY - 2016/12/1

Y1 - 2016/12/1

N2 - The purpose of this case report is to educate fellow anesthesiologists of a complicated differential diagnosis for sudden cardiovascular collapse after spinal anesthesia. We report a case where anaphylaxis occurred while under spinal anesthesia and resulted in difficult resuscitation. A 58-year-old woman undergoing bilateral knee replacements under spinal anesthesia experienced sudden seizure and cardiovascular collapse from acute anaphylactic shock while administering a cephalosporin. Local anesthetic toxicity, high spinal, and anaphylaxis were considered due to overlapping of symptoms. Successful resuscitation required prolonged advanced cardiac life support with substantially larger doses of epinephrine. Anaphylactic shock under spinal anesthesia is an acute and life-threatening complication, worsened by the spinal-induced sympathectomy, and aggressive resuscitation is warranted. Despite the presence of overlapping symptoms of differential diagnoses, rapid identification of the cause of cardiovascular collapse is crucial given that resuscitation treatment modalities may conflict. Timing of antibiotic administration should be adjusted for spinal anesthesia cases to allow time to detect possible anaphylaxis.

AB - The purpose of this case report is to educate fellow anesthesiologists of a complicated differential diagnosis for sudden cardiovascular collapse after spinal anesthesia. We report a case where anaphylaxis occurred while under spinal anesthesia and resulted in difficult resuscitation. A 58-year-old woman undergoing bilateral knee replacements under spinal anesthesia experienced sudden seizure and cardiovascular collapse from acute anaphylactic shock while administering a cephalosporin. Local anesthetic toxicity, high spinal, and anaphylaxis were considered due to overlapping of symptoms. Successful resuscitation required prolonged advanced cardiac life support with substantially larger doses of epinephrine. Anaphylactic shock under spinal anesthesia is an acute and life-threatening complication, worsened by the spinal-induced sympathectomy, and aggressive resuscitation is warranted. Despite the presence of overlapping symptoms of differential diagnoses, rapid identification of the cause of cardiovascular collapse is crucial given that resuscitation treatment modalities may conflict. Timing of antibiotic administration should be adjusted for spinal anesthesia cases to allow time to detect possible anaphylaxis.

KW - Advanced cardiac life support

KW - Anaphylactic shock

KW - Cardiovascular collapse

KW - Enhanced recovery after surgery

KW - Local anesthetic systemic toxicity

KW - Spinal anesthesia

UR - http://www.scopus.com/inward/record.url?scp=84982126278&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84982126278&partnerID=8YFLogxK

U2 - 10.1016/j.jclinane.2016.07.009

DO - 10.1016/j.jclinane.2016.07.009

M3 - Article

VL - 35

SP - 145

EP - 149

JO - Journal of Clinical Anesthesia

JF - Journal of Clinical Anesthesia

SN - 0952-8180

ER -